New Mexico, 2004

Hail and Damaging Winds in New Mexico, June 27, 2004

June 27, 2004 · NWS ABQ · 3 events in 2 counties and zones

2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 27, 1:30 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 27, 1:30 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SUN JUN 27 2004

.DISCUSSION...THUNDERSTORMS ONCE AGAIN THE FOCUS OF THE FORECAST.

ABUNDANT MID LEVEL MOISTURE REMAINS IN PLACE ACROSS NM THIS
AFTERNOON...AND WILL PERSIST THROUGH AT LEAST THE FIRST HALF OF THE
UPCOMING WORK WEEK. STORMS HAVE FORMED OVER THE HIGHER TERRAIN TODAY
BUT TO THIS POINT DO NOT LOOK AS STRONG AS ON SATURDAY. THIS IS
SUPPORTED BY LAPS CAPE WHICH IS LESS IN THE EAST TODAY...BUT IS A
BIT HIGHER IN THE WEST. LIKE YESTERDAY...SOUNDING SUPPORT DOWNBURST
TYPE GUSTY WINDS. A MIX OF WET AND DRY STORMS ARE FORECAST WEST OF
THE DIVIDE...SO MORE FIRES COULD IGNITE. IN THE EAST...BEST FOCUS
WILL BE NEAR THE COLD FRONT WHICH IS ENTERING NE NM ATTM. EXPECT
HEAVY RAIN WITH ISOLD GUSTY WINDS TO SHIFT SWD DOWN CENTRAL
HIGHLANDS AND ERN PLAINS THIS EVENING.

FRONT WILL BACK INTO THE CENTRAL MOUNTAIN CHAIN AND WITH ADDITION OF
CONVECTION...EXPECT A DECENT SURGE INTO THE RIO GRANDE VALLEY AFTER
SUNDOWN.

WINDS AND MOISTURE WILL SURGE TO THE DIVIDE OVERNIGHT. THIS SHOULD
SHUT OFF RAIN CHANCES FOR THE VALLEY LATE TONIGHT INTO MONDAY
MORNING...BUT REFOCUS THEM WESTWARD. MORE MOISTURE IN THE LOW LEVELS
OUT WEST SHOULD DECREASE DRY THUNDER/DOWNBURST POTENTIALS MON
AFTERNOON...BUT INCREASE RAIN CHANCES THERE. IN THE EAST...THE
ATMOSPHERE MAY BE MORE STABLE BUT EXPECT STORMS TO FORM ALONG THE
CENTRAL MOUNTAIN CHAIN AND TRY TO MOVE EAST MON EVE.

MODELS STILL ADVERTISING A PUSH OF SUBTROPICAL MOISTURE NWD INTO NM
TUESDAY...THEN SHIFT THIS EASTWARD THROUGH THE REST OF THE WEEK. SO
A LOW POPS EAST/NO POPS WEST FORECAST HAS BEEN MAINTAINED FOR THE
END OF THE WEEK...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON................ 057/087 056/087 056 19122
GALLUP.................... 049/083 048/084 050 19133
GRANTS.................... 053/081 049/082 051 19343
GLENWOOD.................. 055/088 060/086 059 19233
CHAMA..................... 044/073 046/077 046 19355
LOS ALAMOS................ 052/074 050/078 050 19444
RED RIVER................. 038/067 040/069 043 19455
TAOS...................... 048/074 047/079 047 19444
SANTA FE.................. 051/074 050/078 050 19544
SANTA FE AIRPORT.......... 054/078 053/081 051 19544
ESPANOLA.................. 054/080 054/085 053 19543
ALBUQUERQUE HEIGHTS....... 062/083 062/086 062 19443
ALBUQUERQUE VALLEY........ 060/084 063/086 062 19443
ALBUQUERQUE FOOTHILLS..... 059/080 059/084 060 19544
ALBUQUERQUE WEST MESA..... 059/082 061/085 061 19443
SOCORRO................... 059/084 058/085 059 19443
SANDIA PARK/CEDAR CREST... 048/076 051/078 053 19544
MORIARTY/ESTANCIA......... 050/078 053/081 054 19544
CARRIZOZO................. 057/079 057/081 057 19443
RUIDOSO................... 051/072 053/075 055 19444
RATON..................... 049/073 050/078 051 19644
LAS VEGAS................. 048/071 049/077 051 19644
ROY....................... 054/074 054/080 054 19644
CLAYTON................... 056/074 056/082 057 19544
SANTA ROSA................ 059/080 057/086 058 19644
TUCUMCARI................. 060/080 060/087 061 19634
FORT SUMNER............... 061/081 059/087 061 19634
CLOVIS.................... 060/081 059/085 061 19634
PORTALES.................. 060/081 060/086 061 19634
ROSWELL................... 062/084 062/086 063 19634
&&

.ABQ WATCHES/WARNINGS/ADVISORIES...NONE.
&&

19
Hazardous weather outlook, Jun 27, 5:00 AM MST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN JUN 27 2004

NMZ001>021-026-281200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN OF NEW MEXICO THIS AFTERNOON INTO THE EVENING.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING
WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. EASTERLY WINDS
WILL PUSH THROUGH THE GAPS AND PASSES OF THE CENTRAL MOUNTAIN CHAIN
THIS EVENING...CREATING WINDY CONDITIONS BELOW CANYONS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE THREAT FOR
THUNDERSTORMS WILL PERSIST OVER MUCH OF NEW MEXICO MONDAY AND
TUESDAY. AN ISOLATED STRONG THUNDERSTORM IS POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. HAIL TO ONE HALF INCH...WIND GUSTS TO 50
MPH AND BRIEF HEAVY RAINFALL ARE POSSIBLE WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 200 PM AND 1000 PM FOR
LOCATIONS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN TO THE TEXAS
BORDER.

46/DPORTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Guadalupe

When
June 27, 5:10 PM MST
Where
Guadalupe County, Santa Rosa
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.933, -104.683

Thunderstorm Wind, Quay

When
June 27, 5:15 PM MST
Where
Quay County, San Jon
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
34.100, -103.333

Semi-truck blown over on Interstate 40.

Thunderstorm Wind, Quay

When
June 27, 5:16 PM MST
Where
Quay County, Tucumcari Arpt
Measured
65 kt (75 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
35.183, -103.600

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408107, 5408108, 5408109.